Utah, 2013Dense Fog in Utah, December 19 to 20, 2013
December 19 to 20, 2013 · NWS GJT · 1 event in 1 county or zone
Low level moisture remained trapped under an area of high pressure which caused dense fog to form.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture remained trapped under an area of high pressure which caused dense fog to form.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 19, 3:58 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Dec 19, 3:58 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
358 PM MST THU DEC 19 2013
.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 357 PM MST THU DEC 19 2013
WATER VAPOR IS SHOWING A WELL DEFINED CIRCULATION DIGGING DOWN THE
SOUTHERN CALIFORNIA COAST LINE WHICH HAS SEPARATED FROM THE NORTHERN
STREAM TROF LAYING ACROSS THE NORTHWEST GREAT BASIN LATE THIS
AFTERNOON. THE CONFLUENT FLOW BETWEEN THESE FEATURES ALONG WITH A
FAVORABLE UPPER JET LOCATION WAS HELPING TO SUPPORT A STRONGER MID
LEVEL FRONTO BAND FROM THE PANHANDLE OF UTAH TO SOUTHERN WYOMING.
THIS LEFT OUR CWA MAINLY IN THE SUBSIDENT REGION OF THIS
CIRCULATION...ALL BUT ENDING THE PRECIPITATION THREAT. COOLING ALOFT
AND THE APPROACH OF ANOTHER DOWNSTREAM WAVE FROM THE SOUTHWEST HAS
ALLOWED SHOWERS TO POP UP ACROSS THE SOUTHWEST CWA. NOTHING ON WEB
CAMS IS TOO THREATENING BUT SOME OF THE HIGHER TERRAIN MAY SEE A
PASSING SHOWER THROUGH THE EVENING. STRATUS HAS FORMED IN THE UNITA
BASIN ALONG WITH POCKETS OF DENSE FOG. THIS SHOULD BE HANGING IN A
WHILE BEFORE MIXING OUT TONIGHT.
QG FIELDS INDICATE ONLY BROAD AND WEAK LARGE SCALE ASCENT ACROSS THE
CWA THE NEXT 24 HOURS WITH THE BETTER DYNAMICS WELL TO OUR SOUTH
NEAR THE MAIN LOW. SO THE FOCUS WILL BE CENTERED AROUND THE
WEAKENING MID LEVEL FRONTO BAND/CONFLUENT ZONE SAGGING INTO OUR
NORTHERN THEN CENTRAL CWA OVERNIGHT. THERE SHOULD BE SOME LIGHT SNOW
MAKING IT TO THE GROUND IN THE NORTHERN VALLEYS UNDER THIS
FEATURE...GENERALLY AND INCH OR LESS. OROGRAPHICS AND DECREASING
STABILITY ASSOCIATED WITH THE COLD POOL SWINGING THROUGH SHOULD
ALLOW THE SNOW TO PICK UP IN COVERAGE AND INTENSITY ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS OVERNIGHT. THIS TREND SHOULD BE
SPREADING IN TO THE SOUTHERN MOUNTAINS ON FRIDAY AS PV FIELDS SHOW A
PV LOBE MOVING ACROSS THE SOUTH. MOISTURE IS MORE THAN SUFFICIENT
BUT WITH WEAK LIFT IT APPEARS SNOW WILL REMAIN BELOW ADVISORY
CRITERIA. 3 TO 5 INCHES WITH LOCALLY HIGH AMOUNTS SHOULD BE COMMON
ACROSS THE NORTHERN AND CENTRAL MOUNTAINS BY FRIDAY EVENING WITH 2
TO 4 IN THE SOUTH. THERE SHOULD BE A SMALL BREAK BEFORE THE NEXT
UPSTREAM WAVE IN THE NORTHERLY FLOW PUSHES ANOTHER ROUND OF LIFT
INTO THE CENTRAL ROCKIES.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 357 PM MST THU DEC 19 2013
THE LARGE-SCALE PATTERN IS STAGNANT WITH A LARGE BLOCKING RIDGE
IN THE EASTERN PACIFIC. THIS KEEPS THIS FORECAST AREA IN A NW FLOW
ALOFT. DISORGANIZED DISTURBANCES WILL DIVE THROUGH THE ROCKIES
PRODUCING THE BEST (THOUGH WEAK) FORCING IN NW COLORADO.
THE NEXT DISTURBANCE PASSES ON SATURDAY AFTERNOON-NIGHT. JET SUPPORT
REMAINS WELL WEST IN THE WESTERN GREAT BASIN. THERE IS NOT MUCH
COLD ADVECTION NOR A GOOD SURFACE REFLECTION OF THIS SYSTEM... ALL
OF WHICH WOULD LIMIT SNOWFALL. ON THE POSITIVE SIDE 700MB
TEMPERATURES ARE AROUND -12C IN THE DENDRITIC CRYSTAL GROWTH REGION
OVER THE PARK/GORE RANGE. THIS WOULD EFFICIENTLY WRING OUT
SNOWFALL THERE. CURRENT MODEL RUNS KEEP ACCUMULATIONS BELOW
ADVISORY LEVELS. THIS DISTURBANCE WILL NOT LIKELY DO MUCH TO THE
VALLEY INVERSIONS UNLESS SNOWFALL WORKS INTO THE VALLEYS.
FOR SUNDAY-MONDAY...LIGHT SNOW IS POSSIBLE MAINLY IN THE PARK
RANGE ABOVE STEAMBOAT. OTHERWISE THE EASTERN PACIFIC RIDGE LEANS
INLAND A BIT CREATING WARM ADVECTION ALOFT. THIS WILL ONLY
STRENGTHEN VALLEY INVERSIONS WHILE MTN SLOPES WILL BE SOMEWHAT
MILDER...GENERALLY INTO THE 20S.
TUESDAY-WEDNESDAY...THE NEXT DISORGANIZED SYSTEM DIVES THROUGH THE
PACIFIC NW THREATENING SNOW ACROSS THE NORTHERN COLORADO MTNS
TUESDAY NIGHT INTO WEDNESDAY. THE EC HAS A COLDER AIR MASS
ASSOCIATED WITH THIS WAVE COMPARED TO THE GFS. NEITHER PRODUCES
MORE THAN A FEW INCHES OF SNOW IN THE NORTHERN COLORADO MOUNTAINS
AND LESSER AMOUNTS ELSEWHERE. STILL NO FORCING MECHANISM SEEN TO
SCOUR OUT VALLEY INVERSIONS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY EVENING)
ISSUED AT 357 PM MST THU DEC 19 2013
INVERSIONS REMAIN INTACT WITH STRATUS AND FOG FORMING IN THE
UINTAH BASIN AND TO A LESSER EXTENT IN THE GRAND VALLEY. IFR
CONDITIONS EXPECTED TO PERSIST IN KVEL THROUGH FRIDAY. LIGHT
MIST/HAZE MAY PERSIST IN SOME OF THE WESTERN VALLEYS TONIGHT
IMPACTING KGJT. FINALLY KTEX WILL HAVE VICINITY -SHSN OCNLY
OBSCURING MTN TOPS. SNOW SHOWERS WILL SPREAD INTO THE NORTHERN
AREAS TONIGHT...AND ACROSS THE FORECAST AREA ON FRIDAY. THIS WILL
BRING SOME IMPACTS DUE TO LOWERED FLIGHT CRITERIA WITH THE
MOUNTAIN TERMINALS THE MOST LIKELY TO BE IMPACTED WITH MVFR TO IFR
CONDITIONS 10Z-16Z FRIDAY AND MTNS FQTLY OBSCURED NORTH...OCNLY
OBSCURED SOUTH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...15
LONG TERM...JOE
AVIATION...JOE
Hazardous weather outlook, Dec 19, 5:41 AM MST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
541 AM MST THU DEC 19 2013
COZ001>014-017>023-UTZ022>025-027>029-201315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
541 AM MST THU DEC 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SNOW ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO THIS
MORNING MAY CAUSE SOME TRAVEL PROBLEMS AS SNOW ACCUMULATES ON
ROADWAYS. PERIODS OF SNOW WILL CONTINUE ACROSS THE NORTHERN
MOUNTAINS THIS AFTERNOON AND TONIGHT..SO EXPECT SOME TRAVEL
SLOWDOWNS OVER RABBIT EARS PASS AND ACROSS THE EASTERN UINTA
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW IS LIKELY FOR THE NORTHERN AND CENTRAL COLORADO MOUNTAINS ON
FRIDAY WITH THE GREATEST ACCUMULATIONS EXPECTED ALONG THE
CONTINENTAL DIVIDE NORTH OF INDEPENDENCE PASS. THE NEXT CHANCE FOR
PRECIPITATION LOOKS TO BE WEDNESDAY AS A WEAK WAVE MOVES ACROSS
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY NEW SNOW AMOUNTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN GRAND JUNCTION.
In the hours before
Local storm report, Dec 19, 1:51 PM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
151 PM MST THU DEC 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM DENSE FOG VERNAL 40.45N 109.53W
12/19/2013 E0.25 MILE UINTAH UT TRAINED SPOTTER
UTAH STATE HWY 45 SOUTH OF VERNAL MM 5... VISIBILTY .25
MILE TO 200 FEET IN AREAS... 10 AM TO TIME OF REPORT
&&
EVENT NUMBER GJT1302317
BKLocal storm report, Dec 19, 3:54 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
354 PM MST THU DEC 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM DENSE FOG VERNAL 40.45N 109.53W
12/19/2013 E0.25 MILE UINTAH UT TRAINED SPOTTER
FOG HAS LIFTED ON NORTH SIDE... .25 MILE HWY 45 MM 25
AND SOUTH. GLEN BENCH ROAD FROM HWY 45 SOUTHWEST TO MM 9
&&
EVENT NUMBER GJT1302318
BKDense Fog, Eastern Uinta Basin
- When
- December 19, 5:53 PM MST to December 20, 7:53 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog occurred across portions of the Uintah Basin as visibilities dropped down to a quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, December 19 to 20, 201324 injured · $40,000 · 7 events
- Cold in Illinois, December 19, 20131 death · 1 event
- High Surf in Hawaii, December 19 to 22, 20132 injured · 13 events
- Winter Weather in Wisconsin, December 19 to 20, 201320 events
- Ice Storm and Winter Weather in Iowa, December 19 to 20, 201320 events
- Winter Weather in Colorado, December 19 to 20, 201311 events
- Winter Storm in Alaska, December 19 to 20, 20137 events
- Ice Storm and Winter Weather in Illinois, December 19 to 20, 20136 events
- Flood and High Wind in California, December 19, 201357 kt wind · 3 events
- High Wind in Texas, December 19, 201361 kt wind · 3 events
- Winter Weather in Wyoming, December 19, 20132 events
- Winter Weather in Michigan, December 19 to 20, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515344.